Alert archive / Michigan / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 113, NWS Grand Rapids, MI

July 17, 2006Kalamazoo County, Van Buren County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Jul 17, 2006, 11:44 PM EDT for Kalamazoo County, Van Buren County, Michigan. It was in force for 76 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 17, 2006, 11:44 PM EDT (03:44 UTC)
Expired
Jul 18, 2006, 1:00 AM EDT
In force
76 min
Issued by
NWS Grand Rapids, MI
Area
Counties, with a storm outline in the text

Counties Kalamazoo County, MI, Van Buren County, MI

The radar

The Grand Rapids radar (KGRR), 73 km from the middle of the area, began a volume at 03:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 17, 11:48 PM EDTTSTM WND DMGGobles, MITREES LYING ACROSS ROADS.
Jul 17, 11:50 PM EDTTSTM WND DMGBloomingdale, MINUMEROUS TREES DOWN IN CITY.
Jul 18, 12:03 AM EDTTSTM WND DMGPortage, MITREES DOWN ACROSS THE CITY OF PORTAGE. SOME ROADS HAVE BEEN BLOCKED.
Jul 18, 12:07 AM EDTTSTM WND GST 60Oshtemo, MISEVERAL TREES AND POWER LINES DOWN ACROSS THE TOWNSHIP.
Jul 18, 12:20 AM EDTTSTM WND DMGBloomingdale, MIDISPATCH REPORTED MANY TREES DOWN COUNTYWIDE AND WITHIN THE AREA OF BLOOMINGDALE.
Jul 18, 12:57 AM EDTTSTM WND DMGKalamazoo, MIMULTIPLE TREES AND POWER LINES DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 17, 9:04 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 3.7 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2006-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1008 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2006-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 142 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1008 J/kg
Mixed-layer CIN
-170 J/kg
Mixed-layer LCL
1577 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
142 m²/s²
0-3 km storm-relative helicity
154 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGRR 180343
SVRGRR
MIC077-159-180500-
/O.NEW.KGRR.SV.W.0113.060718T0344Z-060718T0500Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1144 PM EDT MON JUL 17 2006

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS
HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KALAMAZOO COUNTY IN SOUTHWEST MICHIGAN
  VAN BUREN COUNTY IN SOUTHWEST MICHIGAN

* UNTIL 100 AM EDT

* AT 1140 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS.  THESE STORMS WERE LOCATED ALONG A
  LINE EXTENDING FROM 16 MILES NORTH OF BANGOR TO 8 MILES EAST OF
  VICKSBURG...AND MOVING SOUTH AT 20 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  BERLAMONT AND AUSTIN LAKE BY 1150 PM EDT
  ARMSTRONG CORNERS...ALMENA AND TEXAS CORNERS BY 1155 PM EDT
  MATTAWAN...GLENDALE AND BREEDSVILLE BY MIDNIGHT EDT
  ENGLISHVILLE AND PAW PAW BY 1205 AM EDT

LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS
STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
GRAND RAPIDS.

LAT...LON 4240 8623 4211 8618 4211 8536 4240 8536

$$

93
1 follow-up statement
000 
WWUS53 KGRR 180438
SVSGRR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1237 AM EDT TUE JUL 18 2006

MIC077-159-180500-
/O.CON.KGRR.SV.W.0113.000000T0000Z-060718T0500Z/
KALAMAZOO MI-VAN BUREN MI-
1237 AM EDT TUE JUL 18 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 AM EDT
FOR VAN BUREN AND KALAMAZOO COUNTIES...

AT 1235 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS.  THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM COVERT TO FULTON...MOVING SOUTH AT 20 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  ENGLISHVILLE...SCHOOLCRAFT AND LAWTON BY 1245 AM EDT
  HARTFORD BY 1250 AM EDT
  KEELER...FITZBURG AND DECATUR BY 100 AM EDT

LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS
STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
GRAND RAPIDS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 AM EDT
TUESDAY MORNING FOR SOUTHWESTERN MICHIGAN.

LAT...LON 4241 8628 4226 8635 4226 8621 4208 8622
      4208 8531 4242 8532

$$

MEADE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 3:00 PM EDT, 8 hours 44 minutes earlier.

Area forecast discussion, Jul 17, 3:00 PM EDT, 8 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
300 PM EDT MON JUL 17 2006

.SHORT TERM...
MODELS ARE IN PRETTY FAIR AGREEMENT ON TIMING AND INTENSITY OF THE
FRONT MOVING ACROSS THE AREA TONIGHT. PRECIPITATION SHOULD REACH
LUDINGTON DURING THE LATE AFTERNOON OR EARLY EVENING HOURS. ECHOES
OVER LM AT 2PM OFF LUDINGTON STILL FAIRLY WELL CAPPED AND WILL
PROBABLY NOT GET GOING UNTIL FRONTAL BOUNDARY GETS CLOSER TO OUR
AREA WHICH SHOULD BE AROUND 21Z OR LATER. MODEL SOUNDINGS SHOW BRIEF
PERIOD OF PRECIPITATION SO MODEL TOTAL AMOUNTS MAY BE OVER DONE
SOMEWHAT. LIFTED INDEX NOT TOO IMPRESSIVE OVER SW LOWER ATTM
COMPARED TO -10 TO -14 VALUES OVER WI AT 17Z OUR -2 TO -7 LOOKS
PRETTY MEAGER AND AGAIN CIN AND A LOT OF HOT DRY AIR IN THE LOW
LEVELS WILL NEED SOME TIME AND FRONTAL FORCING TO GET ACTIVITY GOING
THIS EVENING. WITH CAPES EXPECTED IN THE 1500-2500 RANGE TONIGHT
SEVERE WEATHER REMAINS A DISTINCT POSSIBILITY WITH MID LEVEL LAPSE
RATES -7 TO -8 UPDRAFTS ARE EXPECTED TO BE STRONG ENOUGH TO SUPPORT
SOME DECENT SIZE HAIL AND DOWNDRAFT CAPES 1000-1600 JOULES SHOULD
SUPPORT STRONG WIND.

COLD FRONT EXITS THE CWA NEAR BETWEEN 06 AND 12Z BUT MAY SEE SOME
PRECIP IN THE SE CORNER INTO EARLY TUESDAY BUT HAVE LEFT A DRY
FORECAST THERE FOR NOW. WILL HAVE TO SEE IF THE FRONT AND PRECIP
WILL BE AS PROGRESSIVE AS WE THINK. MILDER AIR IN STORE FOR THE AREA
ON TUESDAY AS HIGH PRESSURE BUILDS IN. WARM FRONT MOVES NORTH
TUESDAY NIGHT AND WEDNESDAY AND THEN A COLD FRONT APPROACHES
WEDNESDAY NIGHT BRINGING ANOTHER CHANCE FOR RAIN MAINLY TO THE
WESTERN CWA.

.LONG TERM...
A LOW PRESSURE SYSTEM AND FAIRLY STRONG COLD FRONT WILL BRING US
ANOTHER ROUND OF SHOWERS AND TSTORMS THURSDAY. SOME SEVERE WEATHER
WILL CERTAINLY BE POSSIBLE WITH THIS SYSTEM TOO JUST AHEAD OF THE
FRONT AND AS A STRONG SHORTWAVE MOVES ACROSS THE NORTHERN GREAT
LAKES REGION. DRY CONDITIONS WILL PREVAIL BEHIND THIS SYSTEM ON
FRIDAY. BASED PRIMARILY ON 12Z GFS GUIDANCE WE HAVE OPTED TO REMOVE
MENTION OF CONVECTION FROM SATURDAY/S FCST SINCE A SFC HIGH PRESSURE
RIDGE SHOULD STILL BE IN CONTROL OF OUR WX PATTERN. OUR NEXT SHOT
FOR TSTORMS WILL COME LATE IN THE WEEKEND INTO EARLY NEXT WEEK. OUR
PREVIOUS EXTENDED RANGE FCST APPEARED TO BE IN EXCELLENT SHAPE SO NO
SIGNIFICANT CHANGES WERE NECESSARY OTHER THAN TO REMOVE POPS FROM
THE FCST FOR SATURDAY.

.GRR WATCHES/WARNINGS/ADVISORIES...SMALL CRAFT ADVISORY IN EFFECT
UNTIL 8 PM NORTH OF HOLLAND...SEVERE THUNDERSTORM WATCH UNTIL 11 PM
EDT.

&&

MWH LAURENS
Hazardous weather outlook, Jul 17, 6:00 AM EDT, 17 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
600 AM EDT MON JUL 17 2006

LMZ844>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074-180845-
ST JOSEPH TO SOUTH HAVEN-SOUTH HAVEN TO HOLLAND-
HOLLAND TO GRAND HAVEN-GRAND HAVEN TO WHITEHALL-
WHITEHALL TO PENTWATER-PENTWATER TO MANISTEE-MASON-LAKE-OSCEOLA-
CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-MONTCALM-GRATIOT-
OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-INGHAM-VAN BUREN-
KALAMAZOO-CALHOUN-JACKSON-
600 AM EDT MON JUL 17 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

HEAT INDICES WILL REACH 95 TO 100 DEGREES AGAIN TODAY INLAND FROM
LAKE MICHIGAN.

A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS LATE THIS AFTERNOON AND
TONIGHT ACROSS SOUTHWEST MICHIGAN AS A COLD FRONT APPROACHES FROM
THE NORTHWEST.

STRONGER STORMS ARE EXPECTED TO FORM AFTER 5 PM NORTHWEST OF GRAND
RAPIDS THEN DEVELOP INTO A LINE THAT WILL MOVE SOUTHEAST AT AROUND
25 MPH. SOME OF THE STORMS IN THIS LINE MAY BECOME SEVERE AND
PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH AND LARGE HAIL. LOCALLY
HEAVY RAINFALL MAY ALSO LEAD TO SOME URBAN AND SMALL STREAM
FLOODING.

WAVES OF 3 TO 5 FEET NORTH OF HOLLAND TODAY AND THIS EVENING WILL
POSE A THREAT TO SMALL CRAFT. RIP CURRENTS WILL ALSO BE POSSIBLE ON
LAKE MICHIGAN TODAY AND THIS EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

DRY AND COOLER...LESS HUMID WEATHER WILL PREVAIL ON TUESDAY...THEN
THE VERY WARM AND HUMID AIR WILL RETURN AGAIN WEDNESDAY AFTERNOON.
ANOTHER THREAT OF STRONG TO SEVERE THUNDERSTORMS AND LOCALLY HEAVY
RAINFALL WILL DEVELOP WEDNESDAY NIGHT AND CONTINUE THURSDAY AS THE
NEXT COLD FRONT APPROACHES FROM THE NORTHWEST.

COMFORTABLE TEMPERATURES AND HUMIDITIES ARE EXPECTED NEXT WEEKEND...
ALTHOUGH A FEW THUNDERSTORMS CANNOT BE RULED OUT.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF VOLUNTEER WEATHER SPOTTER GROUPS MAY BE NEEDED LATE
THIS AFTERNOON AND TONIGHT...THEN AGAIN WEDNESDAY NIGHT AND THURSDAY.

MEADE

In the hours before

Local storm report, Jul 17, 9:39 PM EDT, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
939 PM EDT MON JUL 17 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     HAIL             SHELBY                  43.60N 86.37W
07/17/2006  E0.75 INCH       OCEANA             MI   TRAINED SPOTTER

&&

TJT
Local storm report, Jul 17, 9:46 PM EDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
946 PM EDT MON JUL 17 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0934 PM     TSTM WND DMG     4 E KENT CITY           43.22N 85.67W
07/17/2006                   KENT               MI   TRAINED SPOTTER

            SEVERAL 10 INCH DIAMETER TREES DOWN

&&

DUKE
Local storm report, Jul 17, 9:55 PM EDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
955 PM EDT MON JUL 17 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0950 PM     TSTM WND DMG     3 SE ROCKFORD           43.10N 85.51W
07/17/2006                   KENT               MI   AMATEUR RADIO

            8 INCH DIAMETER TREE DOWN NEAR 9 MILE AND MYERS LAKE AVE

&&

DUKE
Local storm report, Jul 17, 9:58 PM EDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
958 PM EDT MON JUL 17 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 PM     TSTM WND DMG     COOPERSVILLE            43.07N 85.93W
07/17/2006                   OTTAWA             MI   TRAINED SPOTTER

            TWO 4 INCH DIAMETER LIMBS DOWN

&&

DUKE
Local storm report, Jul 17, 10:04 PM EDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1004 PM EDT MON JUL 17 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     TSTM WND DMG     4 NW CANNONSBURG        43.09N 85.53W
07/17/2006                   KENT               MI   AMATEUR RADIO

            8 INCH DIAMETER LIMBS DOWN

&&

DUKE
Local storm report, Jul 17, 10:12 PM EDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1012 PM EDT MON JUL 17 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1007 PM     HAIL             2 SE COOPERSVILLE       43.04N 85.91W
07/17/2006  E1.75 INCH       OTTAWA             MI   TRAINED SPOTTER

            NEAR THE LAMONT EXIT ON INTERSTATE 96

&&

DUKE

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 8:03 PM EDTSevere Thunderstorm WarningGRRMason57 min
Jul 17, 8:06 PM EDTSevere Thunderstorm WarningGRRGratiot54 min
Jul 17, 8:14 PM EDTSevere Thunderstorm WarningGRRNewaygo61 min
Jul 17, 8:15 PM EDTSpecial Marine WarningGRR76 min
Jul 17, 8:28 PM EDTSevere Thunderstorm WarningGRRMecosta53 min
Jul 17, 8:30 PM EDTSevere Thunderstorm WarningGRROceana42 min
Jul 17, 8:43 PM EDTSevere Thunderstorm WarningGRRMuskegon62 min
Jul 17, 8:57 PM EDTSevere Thunderstorm WarningGRRIsabella35 min
Jul 17, 8:58 PM EDTSevere Thunderstorm WarningGRRMontcalm56 min
Jul 17, 9:13 PM EDTSevere Thunderstorm WarningGRRNewaygo32 min
Jul 17, 9:18 PM EDTSevere Thunderstorm WarningGRRClinton, Gratiot57 min
Jul 17, 9:20 PM EDTSevere Thunderstorm WarningGRRKent70 min
Jul 17, 9:25 PM EDTSevere Thunderstorm WarningGRROttawa65 min
Jul 17, 9:28 PM EDTSpecial Marine WarningGRR2 hr
Jul 17, 9:34 PM EDTSevere Thunderstorm WarningGRRIonia56 min
Jul 17, 10:29 PM EDTSevere Thunderstorm WarningGRROttawa61 min
Jul 17, 10:31 PM EDTSevere Thunderstorm WarningGRRKent59 min
Jul 17, 10:42 PM EDTSevere Thunderstorm WarningGRREaton50 min
Jul 17, 10:52 PM EDTSevere Thunderstorm WarningGRRCalhoun, Jackson83 min
Jul 17, 11:05 PM EDTSpecial Marine WarningGRR115 min
Jul 17, 11:12 PM EDTSevere Thunderstorm WarningGRRAllegan78 min
Jul 17, 11:36 PM EDTSevere Thunderstorm WarningGRRBarry54 min
Jul 18, 12:14 AM EDTSevere Thunderstorm WarningGRRCalhoun61 min
Jul 18, 12:58 AM EDTSevere Thunderstorm WarningGRRVan Buren47 min
Jul 18, 1:01 AM EDTSpecial Marine WarningGRR77 min
Jul 18, 1:44 AM EDTFlash Flood WarningGRRVan Buren3 hr

Nearby

Severe Thunderstorm Warnings in Michigan, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.